Kentucky, 2012

Hail in Kentucky, February 23, 2012

February 23, 2012 · NWS LMK · 1 event in 1 county or zone

Deep low pressure developed across Missouri the afternoon of February 23, with a warm front extending east across northern Kentucky. Scattered thunderstorms developed across central and north central Kentucky later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Deep low pressure developed across Missouri the afternoon of February 23, with a warm front extending east across northern Kentucky. Scattered thunderstorms developed across central and north central Kentucky later that evening. Despite limited moisture and instability, some storms exhibited rotation and produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 23, 9:19 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 23, 9:19 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1019 PM EST THU FEB 23 2012

.Update...
Issued at 1019 PM EST Feb 23 2012

Going to need to update the forecast quickly as convection is on the
rebound across our western sections.  It appears that nocturnal
cooling is quickly eroding the elevated mix/warm layer and
convection is now being able to develop vertically with the
reduction in convective inhibition.  Recent radar imagery reveals
showers and thunderstorms quickly developing west of I-65...but
still well out ahead of the surface frontal boundary.  Storms do not
appear to be rooted in the surface layer...yet.  Main threats look
to be gusty winds and possibly some large hail.

Updated products out shortly.

Update issued at 938 PM EST Feb 23 2012

Convection continues to rumble across our eastern sections this
evening.  Parameters never really got in sync with each other to
produce a severe weather.  We did have one decent storm that popped
across Bullitt county that produced a decent amount of dime sized
hail. Those storms have quickly moved to the northeast and are close
to exiting our Bluegrass counties.  Other convection continues to
struggle across the eastern portions of south-central Kentucky.
Convection appears to be driven in large part by large scale ascent
ahead of an approaching trough axis.  00Z BNA sounding showed a very
deep mixed layer in the lower levels with some instability aloft.
Much of the activity across south-central KY appears to be elevated
as well.

Surface front is now pushing into western Kentucky.  Some
development has recently popped up across northwest Tennessee near
Clarksville.  Will be watching this activity as it is closer to the
better moisture and may eventually become rooted near the surface.
This activity...if it holds together would affect our far southern
counties over the next few hours.  For now...have kept slight-chance
PoPs in the west with the highest PoPs in the east for the next few
hours.  If convection to our southwest holds together, will need to
raise PoPs a bit more in the south.  Overall threat of severe
weather looks greatly diminished...however any storm will be capable
of producing heavy rains, gusty winds, small hail, and cloud to
ground lightning.

Updated forecast and text products are already out.

Update issued at 635 PM EST Feb 23 2012

Did a quick update to the forecast to account for the batch of
convection that fired up east of I-65 and will affect the Bluegrass
region early this evening.  Elsewhere, lowered PoPs slightly for the
next few hours and then ramped them back up as the frontal boundary
to the west swings through the region.

It appears that we're in a waiting game this evening with regards to
the severe weather threat. Initial batch of convection fired just
west of I-65 late this afternoon.  However, strong moisture
convergence and theta-e advection appears to have spawn the
convective cluster that is currently moving through the Bluegrass
region.

Looking at the mesoscale analysis...it appears that several
variables are present which are limiting our convective potential at
the present time.  First...the strong mid-level westerly flow has
prevent moisture transport northward from the south.  While the
models indicated that mid-50s dewpoints would advect north...that
has not happened...yet.  Secondly, ACARS soundings out of SDF this
afternoon reveal an elevated mixed layer which has led to increasing
values of convective inhibition...generally across the south and
western sections of the forecast area.  Convection across the
Bluegrass is not rooted at the surface...but appears to be elevated
in nature.  The strong westerly flow has also resulted in bulk shear
values of over 70kts.  Vertical and 3-D analysis of the radar data
with the initial storms indicated that the shear was tilting the
updrafts quite a bit to the NE with increasing height.

While it appears that we may be entering a relative minimum in
convective coverage, recent observations do show moisture pooling
out ahead of the surface cold frontal boundary which is still west
of the Wabash and Mississippi Rivers.  Quality moisture is still
lacking, but dewpoints are getting into the mid 50s.  With the onset
of nocturnal cooling...I believe that this elevated mixed/warm layer
will likely mix out.  This perhaps may be already occurring to the
west as inhibition is weakening quickly to the west and CAPE values
have increased a bit according to the latest SPC mesoanalysis.

I believe that we still have a window of opportunity for convection
this evening as the front pushes into the region.  The HRRR and
other high resolution models appear to have backed off convection
slightly.  However, these models have a history of being a bit too
pessimistic with convection in the past.  The other thing we have
noted is that the surface winds have started to shift back to
southwest in areas to our west.  This will likely result in a
lowering of storm-relative helicity and may result in a lesser
threat for updrafts to obtain or sustain rotation.  Will continue to
monitor things closely over the next couple of hours and amend the
forecast as required.

.Short Term (Tonight through Friday night)...
Updated at 300 PM EST Feb 23 2012

...Severe Weather Possible Through This Evening...

As of 20Z, a 990 mb surface low was over central Missouri, and its
associated warm front extended eastward across Kentucky.  Starting
to see more of a cloud band coinciding with the east-west pressure
trough and wind shift. A fairly extensive cu field centered on the
confluence of the Wabash and Ohio Rivers seems to be the most likely
point to initiate severe convection in the next few hours.

SPC continues to advertise a slight risk, with a better than 30%
chance for severe wind gusts centered on the Ohio River. Tornado
probabilities have been lowered, but there is still concern
especially north of the boundary, where helicity is enhanced due to
the SE surface winds.

Temperatures have warmed sufficiently even north of the boundary
that the instability is there. However the low-level moisture return
has been slower to arrive, so we will have only a narrow window to
initiate storms late this afternoon. Worst weather is still expected
from roughly 22Z through 03Z, and at this point it is largely a
waiting game for convective initiation. Damaging winds, large hail,
and isolated tornadoes are all still in play.

Cold pool associated with the upper trof and low-level cold
advection will make for a chilly and raw Friday. Will maintain a low
overcast, with the chance for light rain especially in the northern
counties. POPs will range from a dry forecast south of the
Parkways...to a low-end chance in southern Indiana, and QPF will be
quite low. Tight pressure gradient behind the exiting low, and
efficient mixing will keep sustained winds at 15-25 mph with a few
gusts over 35 mph. Expect a very minimal recovery in temps, with
highs barely cracking 50 in the south. Lows Friday night will dip
into the upper 20s, which is actually just a couple degrees below
normal for this time of year. Expect a few flurries late in the
evening as the cold air finally arrives, but not looking for any
snow accumulation at all and will not mention a measurable POP.

.Long Term (Saturday through Thursday)...
Updated at 300 PM EST Feb 23 2012

Sat/Sun/Mon we'll sit in a quiet weather period with temperatures
steadily increasing each day.  Sfc high pressure will be in control
Sat/Sun with return flow beginning on Monday.  Zonal flow aloft will
dominate Sat-Mon.  While high temps will only be in the lower 40s
Sat, they should increase to the 50s for Sun/Mon.  Low temps will be
in the mid 20s Sat night, but mid to upper 30s for Sun/Mon nights.

By Mon night, a strong upper level trough will drop south into the
Rockies creating lee side sfc cyclogenesis sometime early next
week.  Models vary on the timing and sfc low/front evolution, but
generally it looks like the upper trough will push east into the
Midwest by Wed/Thurs with a sfc low pushing through the upper
Midwest.   Ahead of this system, isentropic lift and very subtle
upper level waves passing through the region will begin Monday night
allowing for a 20% chance of rain showers over south central KY.
Lift and moisture return will continue to increase Tues combined
with weak upper level waves justifying an increase in POPs over the
entire area.  Tues night or early Wed, the cold front or a warm
front and cold front (depending on which model soln you buy) will
cross the region causing showers and thunderstorms.  There is still
quite a bit of discrepancy in the model sfc feature solns and so did
not make big changes to this forecast.  As previously mentioned,
high temps for Tues/Wed will likely be warmer than what's currently
in the forecast especially if we get a good warm surge ahead the
cold front.  Will continue mid 50s to around 60 for highs Tues/Wed
until more certainty can be achieved.

Wed night/Thurs, precip should move east of the area with sfc high
pressure settling in again.  High temps will cool back into the mid
40s to around 50.

&&

.Aviation (00Z TAF Issuance)...
Updated at 615 PM EST Feb 23 2012

East-west surface warm frontal boundary is currently located along
and just north of I-64.  Pocket of enhanced theta-e advection
combined with strong moisture convergence seems to whats driving
initial batch of convection moving across east-central Kentucky.
Surface low still remains out towards the STL area with a surface
cold front extending southwestward.  Frontal boundary has yet to
cross the Wabash or Mississippi Rivers.  This front is forecast to
swing eastward through the region tonight bringing a chance of
additional convection to the region.

For KLEX...initial batch of convection will affect the terminal
early in the forecast period. There will likely be a break in the
precipitation after 24/01Z but some additional development to the
west may swing through later on.  For now will keep VCSH in the
forecast through 24/08Z while keeping conditions VFR.  Winds will
remain out of the southwest and then shift to the west by 24/14Z and
remain quite gusty during the day on Friday.

For KSDF...initial batch of convection developed just east of the
terminal.  With the frontal boundary out to the west...expect
additional development to take place this evening with the best time
for convection between 24/00-04Z.  Most precipitation should be out
of the terminal by 24/07Z.  Southwest winds are likely this evening
and into the overnight hours before shifting to the west by 24/14Z.
Winds are likely to be quite strong on Friday with sustained 15-20kt
and gusts up 30kts being possible.

For KBWG...Plan on keeping VCTS in the TAF through 24/04Z as frontal
boundary remains to the west and will be pushing through.  Feel that
precipitation will be east of the terminal by 24/06Z with VFR
conditions prevailing.  Southwest winds of 8-14kts can be expected
this evening with a shift to the west occurring late tonight and
early Friday morning.  West winds of 15-20kts with gusts of 25-30kts
will be possible during the day on Friday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........MJ
Short Term.......RAS
Long Term........AMS
Aviation.........MJ
Hazardous weather outlook, Feb 23, 8:12 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
912 PM EST THU FEB 23 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250215-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
912 PM EST THU FEB 23 2012 /812 PM CST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER EASTERN
PORTION OF THE FORECAST AREA THIS EVENING AND INTO THE OVERNIGHT
PERIOD. THE BEST CHANCES FOR THUNDERSTORMS WILL BE IN AREAS EAST
OF INTERSTATE 65. ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY
RAINS...GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO WEDNESDAY AS A COLD
FRONT MOVES THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCE OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

MJ/RAS

In the hours before

Special weather statement, Feb 23, 9:36 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
936 PM CST THU FEB 23 2012

KYZ024-027-240345-
BRECKINRIDGE-GRAYSON-
936 PM CST THU FEB 23 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS IN GRAYSON COUNTY...

AT 935 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF LEITCHFIELD...AND MOVING
NORTHEAST AT 55 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LEITCHFIELD...
  CENTERVIEW AND TAR HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3773 8628 3765 8623 3759 8628 3759 8626
      3760 8624 3758 8623 3758 8622 3756 8619
      3756 8618 3751 8614 3741 8647 3757 8657
TIME...MOT...LOC 0336Z 244DEG 44KT 3753 8641

MP
Special weather statement, Feb 23, 10:01 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 PM EST THU FEB 23 2012

KYZ024-025-027-028-240430-
BRECKINRIDGE-GRAYSON-HARDIN-MEADE-
1101 PM EST THU FEB 23 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...

AT 1059 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTH OF LEITCHFIELD...AND MOVING
NORTHEAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  VERTREES AND HIGH PLAINS CORNER...
  HOWE VALLEY AND FOUR CORNERS...
  PERRYVILLE AND FRANKLIN CROSS ROADS...
  RINEYVILLE AND KRAFT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3790 8604 3762 8586 3753 8631 3768 8640
TIME...MOT...LOC 0401Z 241DEG 29KT 3765 8621

MP
Local storm report, Feb 23, 10:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 PM EST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             3 N HADLEY              37.09N  86.62W
02/23/2012  E1.00 INCH       WARREN             KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200121

RL
Special weather statement, Feb 23, 10:34 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1134 PM EST THU FEB 23 2012

KYZ027-028-240500-
GRAYSON-HARDIN-
1134 PM EST THU FEB 23 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS MOVING NORTHEAST FROM GRAYSON COUNTY
INTO HARDIN COUNTY...

AT 1132 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEITCHFIELD...AND MOVING NORTHEAST AT 50
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LEITCHFIELD...
  SAINT PAUL AND BIG CLIFTY...
  SUMMIT AND LACON...
  EASTVIEW AND STEPHENSBURG...
  HANSBROUGH AND CECILIA...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
81 AND 86.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3758 8639 3756 8635 3759 8635 3759 8629
      3760 8627 3765 8624 3779 8596 3758 8582
      3754 8588 3751 8589 3737 8635 3754 8647
TIME...MOT...LOC 0433Z 242DEG 42KT 3751 8626

MP
Special weather statement, Feb 23, 10:36 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 PM EST THU FEB 23 2012

KYZ045-046-053-054-240500-
LARUE-MARION-NELSON-WASHINGTON-
1136 PM EST THU FEB 23 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS MOVING NORTHEAST IN SOUTHERN LARUE
COUNTY...

AT 1134 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF HODGENVILLE...AND MOVING
NORTHEAST AT 55 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SPRINGFIELD...
  LEBANON...
  HODGENVILLE...
  JERICHO AND STILES...
  HOWARDSTOWN AND GLEANINGS...
  DANT AND NEW HOPE...
  LORETTO AND SAINT FRANCIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3744 8580 3754 8587 3783 8533 3758 8514
      3747 8549 3748 8550 3745 8554 3747 8558
      3746 8562 3747 8563 3746 8564 3743 8567
      3742 8566
TIME...MOT...LOC 0435Z 242DEG 51KT 3751 8571

MP
Special weather statement, Feb 23, 10:38 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 PM EST THU FEB 23 2012

KYZ035-036-240500-
FRANKLIN-SCOTT-
1138 PM EST THU FEB 23 2012

...STRONG STORM WITH HAIL AFFECTING FRANKLIN AND SCOTT COUNTIES...

AT 1133 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER FRANKFORT MOVING NORTHEAST AT 45 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...NICKEL SIZED HAIL...AND STRONG
GUSTY WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  STAMPING GROUND AND DUVAL...
  SKINNERSBURG AND LONGLICK...
  MALLARD POINT AND TURKEY FOOT...
  SADIEVILLE AND STONEWALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3847 8455 3831 8444 3828 8445 3818 8471
      3819 8474 3814 8485 3824 8496 3837 8473
      3837 8471 3840 8468
TIME...MOT...LOC 0437Z 237DEG 41KT 3821 8479

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
February 23, 10:42 PM CST
Where
Warren County, 3 mi N of Hadley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.093, -86.620

Quarter-sized hail was reported just north of Hadley, in Warren County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358280.